Delaware, 2002

Flash Flood in Delaware, December 20, 2002

December 20, 2002 · NWS PHI · 1 event in 1 county or zone

A very wet autumn left saturated soil conditions across northern Delaware and made the Christina River susceptible to flooding with any moderate or heavy rain. The river was already running high from precipitation events on the 11th and 13th and even though storm totals were less than one inch during the day of the 20th, it flooded again.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A very wet autumn left saturated soil conditions across northern Delaware and made the Christina River susceptible to flooding with any moderate or heavy rain. The river was already running high from precipitation events on the 11th and 13th and even though storm totals were less than one inch during the day of the 20th, it flooded again. The Christina River at Coochs Bridge was above its 9 foot flood stage from 122 p.m. through 334 p.m. EST on the 20th. It crested at 9.47 feet at 230 p.m. EST on the 20th. The storm total at the New Castle County Airport was 0.73 inches (0.30 inches fell between 10 and 11 a.m. EST) and in Wilmington was 1.04 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 20, 2:50 AM EST, 10 hours 32 minutes earlier.

Area forecast discussion, Dec 20, 2:50 AM EST, 10 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
250 AM EST FRI DEC 20 2002

THE RAIN CONTINUES TO WORK ITS WAY INTO OUR FORECAST AREA.  A STEADY
RAIN SHOULD COVER ALL OF OUR COUNTIES BY ABOUT 800 AM.  WERE THEN
EXPECTING THE STEADY RAIN TO END FROM WEST TO EAST IN OUR FORECAST
AREA FROM ABOUT NOON TO 300 PM.

RAINFALL AMOUNTS IN THE NEIGHBORHOOD OF AN INCH ARE EXPECTED
THROUGHOUT OUR FORECAST AREA.  MOST OF THE RAIN WILL FALL IN ABOUT A
THREE TO FOUR HOUR PERIOD.  WITH THAT IDEA IN MIND WELL ISSUE AN
URBAN AND SMALL STREAM FLOOD ADVISORY FOR ALL BUT OUR COASTAL
COUNTIES.  THE ADVISORY WILL BE UP FOR THIS MORNING AND EARLY THIS
AFTERNOON.

IN ADDITION TO THE HEAVY RAIN WELL CONTINUE TO MENTION THE
POSSIBILITY OF A FEW RUMBLES OF THUNDER.  ANY PERIOD OF HEAVIER RAIN
COULD EASILY MIX DOWN SOME STRONG WIND GUSTS, SO WELL MENTION THE
POTENTIAL FOR GUSTS UP TO 45 MPH AS WELL.

BEYOND THE TODAY PERIOD THERES NOT MUCH TO CHANGE IN THE FORECAST.
WELL BE UNDER A BRISK WESTERLY FLOW FOR SATURDAY.  GUIDANCE
CONTINUES TO SUGGEST A SHORT WAVE PASSING OVERHEAD ON SUNDAY.

THE ZONE FORECASTS WILL BE ISSUED AROUND 400.

.PHI...AN URBAN AND SMALL STREAM FLOOD ADVISORY INTO EARLY AFTERNOON
        FOR ALL OF OUR EASTERN PA COUNTIES (PA ZONES 54/55/60>62/
        67>71), WESTERN AND CENTRAL NJ (NJ ZONES 1/7>10/12/15>19),
        NEW CASTLE COUNTY DE (DE ZONE 1) AND CECIL COUNTY MD (MD
        ZONE 8).
       SMALL CRAFT ADVISORY FROM SANDY HOOK NJ TO FENWICK ISLAND DE
        AND FOR DELAWARE BAY.

IOVINO
Hazardous weather outlook, Dec 20, 5:30 AM EST, 7 hours 52 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-201230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
530 AM EST FRI DEC 20 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

AN URBAN AND SMALL STREAM FLOOD ADVISORY IS IN EFFECT INTO EARLY
AFTERNOON FOR ALL OF OUR EASTERN PA COUNTIES (PA ZONES 54/55/
60>62/67>71), WESTERN AND CENTRAL NJ (NJ ZONES 1/7>10/12/15>19),
NEW CASTLE COUNTY DE (DE ZONE 1) AND CECIL COUNTY MD (MD ZONE 8).

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

IOVINO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, New Castle

When
December 20, 1:22 PM EST to 3:34 PM EST
Where
New Castle County, Coochs Bridge
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2002Every state in 2002This day in weather historyWarnings in Delaware, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5325555.